Delaware, 2003

Damaging Wind in Delaware, August 26, 2003

August 26, 2003 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm knocked down a few trees and wires down in the southwestern part of Sussex County in Blades, Gumboro and Laurel. About 5,500 Conectiv Energy and Choptank Cooperative Electric customers lost power because of the severe thunderstorms across the Delmarva Peninsula that afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked down a few trees and wires down in the southwestern part of Sussex County in Blades, Gumboro and Laurel. About 5,500 Conectiv Energy and Choptank Cooperative Electric customers lost power because of the severe thunderstorms across the Delmarva Peninsula that afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 26, 2:47 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 26, 2:47 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
347 PM EDT TUE AUG 26 2003

SHOWERS AND THUNDERSTORMS NOW MOVING INTO OUR CWA FROM THE WEST.
SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 800 PM FOR OUR DELMARVA
COUNTIES AND THE THREE SOUTHERN COUNTIES OF NEW JERSEY. EXPECT
SHOWER ACTIVITY TO CONTINUE THROUGH THE EVENING HOURS THEN TAPER OFF
FROM NORTHWEST TO SOUTHEAST BY ABOUT MIDNIGHT.  A TROF AND ASSOCIATE
VORT MAX IS PRODUCING THIS ACTIVITY.  TROF SAGS TO THE SOUTHERN PART
OF OUR CWA ON WED...WHERE SHOWER AND THUNDERSTORM ACTIVITY MAY AGAIN
FIRE UP AND CONTINUE INTO WED EVENING. LATE WED NIGHT AND THU LOOK
PCPN FREE. FRI WILL START OUT DRY BUT SHOWERS AND TSTMS MAY AGAIN
DEVELOP LATE IN THE DAY OR IN THE EVENING AS ANOTHER FRONTAL
BOUNDARY SETTLES OVER THE AREA JUST IN TIME FOR THE WEEKEND. LOOKS
LIKE A CHANCE OF PCPN SAT THROUGH TUE...ALTHOUGH IT CERTAINLY WONT
BE RAINING THE WHOLE TIME.

A 3.8 MAGNITUDE EARTHQUAKE...CENTERED 1 MILE SOUTH OF MILFORD NEW
JERSEY HUNTERDON COUNTY...OCCURRED AT 2:24 PM TODAY. THE U.S.
GEOLOGICAL SURVEY ESTIMATES THE EARTHQUAKE WAS LOCATED 3 MILES BELOW
THE SURFACE OF THE GROUND. THIS EARTHQUAKE SHOULD HAVE NO EFFECT ON
OUR WEATHER

ALL QUIET ON THE MARINE.

FCSTID =   24
MPO   63  83  59  78 /  40  20  20  10
ABE   66  87  63  82 /  40  20  20  10
RDG   66  87  63  82 /  40  20  20  10
PHL   73  91  70  86 /  40  30  30  10
12N   66  86  61  81 /  40  20  20  10
SMQ   69  89  66  84 /  40  30  20  10
TTN   71  91  67  85 /  40  30  20  10
MIV   69  90  67  85 /  40  30  30  10
ACY   73  82  71  83 /  40  30  30  10
ILG   70  90  68  84 /  40  30  30  10
DOV   70  88  69  85 /  40  30  30  10
GED   71  90  68  86 /  40  30  30  10
ESN   71  87  69  86 /  40  30  30  10

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.

JJM
Hazardous weather outlook, Aug 26, 4:15 AM EST, 12 hours 55 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
515 AM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

THERE IS A RISK OF STRONG TO SEVERE THUNDERSTORMS TODAY. THE MAIN
THREAT APPEARS TO BE DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

AMC

In the hours before

Special weather statement, Aug 26, 2:20 PM EST, 2 hours 50 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ016-021-023-024-262030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
320 PM EDT TUE AUG 26 2003

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM THIS EVENING...

AT 315 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A LINE OF
THUNDERSTORMS MOVING RAPIDLY TOWARD THE EAST SOUTHEAST...AT NEARLY
50 MPH...THROUGH SOUTH CENTRAL PENNSYLVANIA AND WESTERN MARYLAND.
SOME OF THESE STORMS HAVE PRODUCED DAMAGING WINDS...HAIL THE SIZE OF
PENNIES...VERY HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING.

IF THEY HOLD TOGETHER...THESE STORMS COULD REACH THE EASTERN SHORE
OF MARYLAND BY 430 PM...AND DELAWARE AND EXTREME SOUTHERN NEW JERSEY
BEFORE 5 PM.

KRAUS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sussex

When
August 26, 5:10 PM EST to 5:20 PM EST
Where
Sussex County, Blades
Measured
52 kt (60 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.633, -75.617

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372105.